Skip to main content
Advertising

Originally published Sunday, June 10, 2012 at 5:32 AM

  • Share:
           
  • Comments (0)
  • Print

People's Pharmacy: Cranberry juice-anticoagulant interaction?

People's Pharmacy answers queries about the controversial potential link between cranberry juice and anticoagulants; and the overtreatment of hypertension.

Syndicated columnists

Most Popular Comments
Hide / Show comments
No comments have been posted to this article.
Start the conversation >

advertising

Q: I have had blood clots in my lungs, and I take Coumadin to prevent recurrences. When I drank 12 ounces of cranberry-grape juice, it sent my INR level to 16.4, compared with the previous day's level of 6.5. Both levels are too high, but 16 could have killed me! Is there any data on this interaction?

A: Warfarin (Coumadin) is an anticoagulant that prevents blood clots. Patients on this drug walk a tightrope because it interacts with so many foods and other drugs. Too little medicine could lead to blood clots, while too much could cause a fatal hemorrhage.

A potential cranberry juice-warfarin interaction is highly controversial. Well-conducted studies have not revealed a problem (British Journal of Clinical Pharmacology, July 2010). But doctors have reported several cases of INR elevation in people consuming cranberry juice or sauce (Consultant Pharmacist, January 2012).

INR is a measure of anticoagulation. When it exceeds 5, your risk of bleeding rises. An INR of 16 might indeed be lethal.

Q: Despite following a low-salt diet and exercising, my blood pressure crept up.

When my systolic number hit 160, my doctor prescribed medicine. First he gave me hydrochlorothiazide, then metoprolol, and finally added amlodipine, lisinopril and Diovan.

My blood pressure is now around 110/70, and my doctor is happy. I am always tired and dizzy. I am so short of breath, I can no longer exercise as I used to. My ankles are swollen, and my pulse rarely gets above 50. Could my blood pressure be too low?

A: The five blood-pressure medications you are taking easily could be causing your symptoms. A new study found that overtreatment of hypertension is common (Archives of Internal Medicine online, May 28, 2012). When diastolic blood pressure goes too low, people are at greater risk for heart problems.

Metoprolol might be causing your slow heart rate and shortness of breath, while amlodipine can lead to swollen ankles and dizziness.

Combining drugs like lisinopril and Diovan is controversial and may pose unexpected risks (European Heart Journal, September 2010).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org

News where, when and how you want it

Email Icon

Love the column? Pre-order the book!

Love the column? Pre-order the book!

Reserve your copy of "The Seattle Sketcher," the long-awaited book by staff artist Gabriel Campanario, for the special price of just $29.95.

Advertising

Advertising

The Seattle Times Historical Archives

Browse our newspaper page archives from 1900-1984

Homes -- New Home Showcase

Four models open for tours this weekend

Four models open for tours this weekend


Advertising